SEARCH

SEARCH BY CITATION

VENLAFAXINE, AN ANTIDEPRESSANT, generates serotonergic actions at a lower dose and noradrenergic effects at a higher dose.[1] Akathisia as a side-effect of venlafaxine monotherapy has not been previously reported.

The present patient was a 40-year-old man with a 3-month history of major depression and occasional panic attack. He gave informed consent for this case to be reported. His symptoms included recurrent sudden onset of chest tightness and dyspnea within 10 min. He was started on venlafaxine-XR 150 mg/day with alprazolam 0.5 mg/tablet for emergency use in the case of panic attacks. His depression symptoms and panic attacks reduced after therapy (Hamilton score rating for depression: 25 [RIGHTWARDS ARROW] 7), but he had intolerable akathisia side-effects after 1 day, which included difficulty in sitting still and unpleasant sensations of inner restlessness. He received biperidin 4 mg/day and venlafaxine-related akathisia decreased in intensity and frequency.

Antidepressant-related akathisia side-effects have been reported in patients with traumatic brain injury[2] or hyperthyroidism;[1] paroxetine-related akathisia has also been reported.[3] The underlying pathophysiology of antidepressant-related akathisia might involve complex interactions of dopamine, serotonin and norepinephrine between cortical structures and basal ganglion.[4] Venlafaxine might indirectly modulate the dopamine system through serotonin and norepinephrine interactions. Excessive serotonin release of venlafaxine might inhibit the dopamine level and the dopaminergic pathway through serotonin receptors, which might cause extrapyramidal side-effects, such as akathisia.[1, 4]

As well as the theory of neurotransmitters, long variant homozygosity of the serotonin transporter (5-HTTLPR) has been reported as another cause of venlafaxine-related akathisia.[5] Antidepressant-related jitteriness or anxiety should be responsive to benzodiazepine, and might be separate to akathisia.[6] Inner restlessness and anticholinergic-related relief effects suggest that the side-effects are akathisia, but jitteriness with anxiety is still difficult to differentiate from akathisia occasionally.[6] Anticholinergic medication, propranolol or a lower dose are useful options in the management of antidepressant-related akathisia side-effects.[1, 4, 7]

References

  1. Top of page
  2. References